Drug points

Neuropsychiatric complications of nevirapine treatment

BMJ 2002; 324 doi: http://dx.doi.org/10.1136/bmj.324.7342.879 (Published 13 April 2002)
Cite this as: BMJ 2002;324:879
  1. M E Jan Wise,
  2. K Mistry,
  3. S Reid
  1. Department of Psychology, Hammersmith Hospital, London W2 0HS
  2. Paterson Centre for Mental Health, London W2 2PD

    Nevirapine is a non-nucleoside reverse transcriptase inhibitor used to reduce the viral load in HIV infection. Its side effects include hepatotoxicity, gastrointestinal symptoms, and dermatological reaction.1 Efiravenz, another non-nucleoside reverse transcriptase inhibitor, has a similar structure to nevirapine and can cause insomnia and psychotic reactions.1 We report three cases of neuropsychiatric sequelae to nevirapine in patients with HIV infection but no history of mental illness. Medline, Embase, and PsychLIT list no reported cases.

    Within two weeks of starting nevirapine a 35 year old man developed low mood and had to stop working because of cognitive impairment and clouding of consciousness. He was admitted after taking an overdose of nevirapine and the treatment was stopped. Five days later, fearing that nursing staff would kill him, he leapt through a third floor window. As the temporal connection to his deterioration was unclear, nevirapine treatment was restarted. After a two week period of lucidity, he experienced a fluctuating course of impaired consciousness, lability of affect of treatment, and visual hallucinations. Nevirapine was withdrawn and within three weeks he was asymptomatic.

    In another case, a 36 year old woman experienced delusions of persecution and infestation within two weeks of starting nevirapine treatment. Command hallucinations led to an impulsive suicide attempt. In a third case, a 42 year old woman developed persecutory delusions and depressive thoughts 10 days after starting nevirapine. Treatment with antipsychotic drugs was stopped in both of these cases after several weeks (risperidone, four weeks, and olanzapine, three weeks, respectively). Both patients remained asymptomatic, indicating that a degenerative process was not involved.

    These three cases depict a delirium, an organic affective state, and an organic psychosis.2 The time the patients started nevirapine treatment was clearly related to the evidence of symptoms, and all cases resolved on withdrawal of nevirapine. All cases were reported to the Committee on Safety of Medicines and the manufacturers.

    Footnotes

    • Competing interests None declared.

    References

    1. 1.
    2. 2.

    THIS WEEK'S POLL